If you have rheumatoid arthritis, you probably suffer from joint pain, finger deformities, fatigue, and morning stiffness. While these are some of the most common symptoms of rheumatoid arthritis, which is an autoimmune disorder, problems with your teeth, gums, and the bones inside your mouth may also develop.
Not only can the disease itself affect your oral health, but the medications used in the treatment of rheumatoid arthritis can also cause problems with your oral cavity. Here are some ways rheumatoid arthritis and the medications used in its treatment can impair your oral health and what you can do about them:
Rheumatoid arthritis and other degenerative diseases of the joints and bones, such as osteoarthritis and osteoporosis, can affect your temporomandibular joint. This joint allows you to open and close your mouth, and if you have rheumatoid arthritis, the joint may become painful and inflamed, preventing you from opening and closing your mouth effectively.
This not only prevents you from chewing your food properly but may also increase your risk for infections, cavities, and gum disease. If you are unable to open your mouth wide enough, brushing and flossing your teeth may be difficult. If you are unable to remove food particles and plaque from your teeth, carious teeth and gingivitis may soon develop.
It is important to visit your dentist on a regular basis for examinations and professional cleanings when you have rheumatoid arthritis or other conditions that impair your ability to open and close your mouth. In addition to your checkups and cleanings, your dentist may also prescribe an antimicrobial mouthwash to help rinse away oral bacteria.
Many rheumatoid arthritis patients take anti-inflammatory medications such as ibuprofen and aspirin to relieve pain and inflammation. While these drugs are effective in relieving symptoms, they can cause changes in your blood platelets.
Anti-inflammatory medications are known to decrease platelet aggregation, and because of this, the blood takes longer to clot. This can result in abnormal bleeding, including heavy and prolonged bleeding of the gums. Many people who experience drug-related bleeding gums are hesitant to brush and floss their teeth because they do not want to trigger a bleeding episode.
Avoiding your oral health routine because you are afraid that it will make your gums bleed will put you at risk for developing gum disease and cavities. While your dentist will not advise you to stop taking your anti-inflammatory medication, he or she will closely monitor the condition of your gums for early signs of gum disease.
If your gums bleed profusely when you brush and floss your teeth, tell your rheumatologist. He or she may either lower the dosage of your anti-inflammatory medications or prescribe a different drug that is less likely to cause oral bleeding.
It is important to note, however, that because anti-inflammatory drugs are so effective in managing the symptoms of rheumatoid arthritis, your doctor may be hesitant to lower your dosage or prescribe a different drug simply because your gums bleed. While seeing blood on your toothbrush or in the sink after brushing can be disturbing to some people, be reassured that it is simply the result of your arthritis medications and not the result of severe gum disease or another health condition.
If you have rheumatoid arthritis, see both your rheumatologist and dentist on a regular basis. When you get regular checkups by both of your healthcare professionals, you will be less likely to suffer the effects of joint pain, inflammation, decreased range-of-motion, jaw pain, and gum disease. While rheumatoid arthritis cannot be cured, it can be very well-managed, and in some cases, total remission is possible.